Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Scheduled for a hip replacement. Advised to take acetomin for headache. Need second advise?

User rating for this question
Excellent
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
I am scheduled for a hip replacement the end of Aug. Quit taking Excedrin Sunday and daily rebound headaches are turning into migraines, which I have a prescription for. I've tried homeopathic headache and migraine tablets to know avail. I hate having to go back to my migraine prescription but the pain is excruciating and I've done that once a day after the homeopathics don't work. My dr. gave me a prescription for acetomin/hydrocodom 325 and suggested I take that with caffeine but caffeine is the culprit for the rebounds. Any suggestions are much appreciated.
Posted Thu, 22 Aug 2013 in Headache and Migraines
 
 
Answered by Dr. Jorge Brenes-Salazar 14 minutes later
Dear patient,

It is likely as you mention that you are experiencing adverse effects from caffeine withdrawal, which is a component of the Excedrin. I dont share the advise that you should take the new prescription with coffee since we will be back to square one. It is reasonable to use the medication prescribed judiciously, until your body overcomes the "de caffeinated" phase. Other pain medications such as ibuprofen and similars you should avoid as they can increase risk of bleeding with surgery.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Scheduled for a hip replacement. Advised to take acetomin for headache. Need second advise? 1 hour later
the homeopathetic are basically not doing anything but i'll take that plus magnesium which I read helps. i'm hoping they kick in but have not so far and the pain is excruciating. I first thought of taking plain aspirin with magnesium but I don't think that's a good idea either since I just found out i'm very anemic (probably from the Excedrin). so i'll continue with the rx for migraine and limit it to once a day and suffer the rest of the day. how long does this process usually take? not being able to function is not good.
 
 
Answered by Dr. Jorge Brenes-Salazar 15 minutes later
it takes anywhere from 3 to 7 days to overcome caffeine withdrawal; you should as well avoid aspirin, even more so now that you tell me you have anemia, given the bleeding risks with surgery. in the modern medicine era you should not suffer: there are reasonable medications to take now in the meantime. the combination pill prescribed by my colleague is a good option since neither of the components interferes with the surgery

best regards
Above answer was peer-reviewed by
 
Follow-up: Scheduled for a hip replacement. Advised to take acetomin for headache. Need second advise? 1 hour later
ok, the acetom./hydrocodone.

my prescription for migraines is naproxen 500 mg + sumatriptan 50 mg.

in your opinion, should I take the acetom/hydro instead of the naprox/sumat? it will be daily to deal with the migraines.

thank you so much for your suggestions.
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Thanks for the follow up,

Yes I would advise you to stay away from the naproxen (risk of bleeding, kidney complications) and sumatriptan (changes in blood pressure prior to surgery) before your orthopedic procedure; you can take the other medication daily, since it will be intended for a short period of time, as narcotics also have drawbacks on the long term, mainly tolerance and dependence.

Best of luck with the surgery, God speed,

Dr Brenes-Salazar
Above answer was peer-reviewed by
 
Follow-up: Scheduled for a hip replacement. Advised to take acetomin for headache. Need second advise? 1 hour later
Very much appreciated. Thank you, Doctor!
 
 
Answered by Dr. Jorge Brenes-Salazar 11 hours later
Most welcome, blessings wish you the best
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor